Kansas, 2023

Hail in Kansas, May 24, 2023

May 24, 2023 · NWS EAX · 1 event in 1 county or zone

A storm on the evening of May 24th produced half dollar sized hail near Leona in Doniphan County, KS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A storm on the evening of May 24th produced half dollar sized hail near Leona in Doniphan County, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 24, 5:46 PM CST, 59 minutes earlier.

Area forecast discussion, May 24, 5:46 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
646 PM CDT Wed May 24 2023

.Discussion...
Issued at 415 PM CDT WED MAY 24 2023

Key Messages:

- Isolated to scattered showers and thunderstorms will continue
  through this evening. Severe weather is not anticipated.

- Another chance for isolated to scattered showers and
  thunderstorms tomorrow morning and afternoon.

- Cooler on Friday with highs in the upper 70s to low 80s.

- Memorial Day Weekend looks dry and warm, with highs approaching
  the upper 80s by Monday.

Discussion:

Isolated to scattered showers and thunderstorms are ongoing
across the forecast area east of the KC metro, moving slowly to
the west northwest. SPC mesoanalysis shows up to 2500 J/kg of
surface based CAPE over the area, but only around 10 knots of 0 to
6 km bulk shear will keep any severe threat minimal as individual storms
will not be long lived. Brief hail up to the size of peas may be
possible with the strongest updrafts, and there could be some
localized microburst wind gusts up to 40 knots or so as storms
collapse. Precipitable water values up to 1.3" and the slow motion
of these storms may pose a very localized moderate to heavy rain
threat, as a storm earlier this afternoon produced a small area of
2+ inches of rain near Pilot Grove just south of Interstate 70 in
Cooper County. These storms will continue to slowly drift to the
west northwest through the remainder of the afternoon hours,
impacting the KC metro primarily between 4 pm and 8 pm. Convection
should mostly die by later this evening with the loss of daytime
heating. A backdoor cold front will nudge its way into the region
overnight tonight from the northeast before stalling from far NW
Missouri into the Ozarks by 7 AM tomorrow morning. This will help
generate more isolated showers across far NW Missouri tomorrow
morning, with isolated showers and possibly a few thunderstorms
expanding in coverage across most of the forecast area once again
tomorrow afternoon before dissipating tomorrow evening with the
loss of daytime heating. The backdoor cold front will drop high
temperatures a few degrees across northeastern Missouri, but highs
are still expected to be in the mid 80s for the rest of the
region.

As we head into Friday, a mid level closed low develops and moves
into western KY/TN. This pushes the previously stalled cold front
further west into the Southern Plains and knocks down our
temperatures, both highs and lows, a few degrees for Friday
afternoon and Friday night. However, this will be short lived as a warming
trend begins on Saturday as the influence of the mid level low to
our southeast begins to fade and southerly low level flow
returns. High temperatures will increase a couple degrees every
day, with highs in the upper 80s by Memorial Day and possibly 90
degrees by next Tuesday. Other than a very slight chance for
showers and thunderstorms on Monday and Tuesday, dry conditions
are expected to persist through this period.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 644 PM CDT WED MAY 24 2023

Showers and thunderstorms are currently making their way through
the terminals. Scattered showers and thunderstorms are expected to
linger through sunset. Winds over the next couple of hours are
expected to be variable, but should eventually return easterly
after storms dissipate. VFR conditions return for the overnight.
Additional rounds of scattered showers and isolated thunderstorms
are possible after sunrise Thursday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BMW
Aviation...Pesel
Hazardous weather outlook, May 24, 3:24 AM CST, 15 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
424 AM CDT Wed May 24 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-250930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
424 AM CDT Wed May 24 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Isolated thunderstorms possible this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 24, 3:33 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
433 PM CDT WED MAY 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             CONCORDIA               38.99N 93.57W
05/24/2023  E0.75 INCH       LAFAYETTE          MO   PUBLIC

&&
Special weather statement, May 24, 5:33 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
633 PM CDT Wed May 24 2023

KSZ104-MOZ029-037-250000-
Wyandotte KS-Jackson MO-Clay MO-
633 PM CDT Wed May 24 2023

...A strong thunderstorm will impact portions of east central
Wyandotte, southwestern Clay and central Jackson Counties through 700
PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm over
Independence, moving northwest at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Courtney around 655 PM CDT.
  North Kansas City, Sugar Creek, Claycomo, Pleasant Valley,
  Glenaire, Avondale, River Bend and Kansas City Downtown around 700
  PM CDT.

Other locations impacted by this storm include Oakwood, Unity
Village, Randolph, Birmingham and Oaks.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 22.
 Interstate 70 in Kansas between mile markers 419 and 423.
 Interstate 35 in Missouri between mile markers 0 and 19.
 Interstate 35 in Kansas near mile marker 235.
 Interstate 29 between mile markers 0 and 2.
 Interstate 635 near mile marker 5.
 Interstate 470 between mile markers 8 and 16.
 Interstate 435 between mile markers 49 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3916 9463 3916 9460 3918 9460 3930 9444
      3904 9422 3893 9439 3911 9469
TIME...MOT...LOC 2333Z 136DEG 15KT 3905 9438

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BT

The radar

The Topeka radar (KTWX), 115 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Doniphan

When
May 24, 6:45 PM CST to 6:47 PM CST
Where
Doniphan County, 2.14 mi SSE of Leona
Measured
1.25 in hail
Reported by
Public
Coordinates
39.750, -95.310

Half dollar sized hail was reported just SSE of Leona in Doniphan County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103929.